Iowa, 2018Tornado and Damaging Winds in Iowa, June 11, 2018
June 11, 2018 · NWS OAX · 13 events in 4 counties and zones
A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri. Severe thunderstorms developed during the late afternoon over eastern Nebraska and southwest Iowa along these surface features with activity merging into a bow-echo complex that subsequently tracked into northwest Missouri by late evening. Brief tornadoes occurred with a supercell over Cass County, NE with intense, straight-line winds affecting the I-29 corridor in Fremont County, IA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 5:27 PM CST, 32 minutes earlier.
Area forecast discussion, Jun 11, 5:27 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
627 PM CDT Mon Jun 11 2018
.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018
Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.
&&
.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018
Main forecast concern is centered around convection this
afternoon/evening.
18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.
Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.
.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018
Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states. This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jun 11 2018
As thunderstorms exit the area this evening behind a cold front,
MVFR conditions are expected for several hours. Northwest surface
winds are expected through the overnight with some patchy fog
possible into the morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 11, 3:43 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will likely be needed through the
evening.
In the hours before
Local storm report, Jun 11, 5:32 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
632 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 6 NW MURRAY 40.94N 95.96W
06/11/2018 CASS NE STORM CHASER
INTERMITTENTLY TOUCHING TOWN. HARD TO
DISCERN IN RAIN.
&&Local storm report, Jun 11, 5:34 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
634 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 4 ESE LOUISVILLE 40.97N 96.12W
06/11/2018 CASS NE STORM CHASER
LARGE WEDGE.
&&Local storm report, Jun 11, 5:41 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 WSW MANLEY 40.91N 96.18W
06/11/2018 E0.25 INCH CASS NE PUBLIC
&&Local storm report, Jun 11, 5:44 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL EAGLE 40.82N 96.43W
06/11/2018 E1.00 INCH CASS NE PUBLIC
&&
SFORTINLocal storm report, Jun 11, 5:49 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 2 SE SOUTH BEND 40.98N 96.22W
06/11/2018 E1.75 INCH CASS NE OTHER FEDERAL
&&
SFORTINLocal storm report, Jun 11, 5:50 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL ELMWOOD 40.84N 96.29W
06/11/2018 E1.75 INCH CASS NE PUBLIC
&&
SFORTINTornado, Fremont
- When
- June 11, 5:59 PM CST to 6:00 PM CST
- Where
- Fremont County, Mc Paul to 0.52 mi E of Mc Paul
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.820, -95.800
Tree damage from embedded tornado. Large tree limbs down from tops of elm and oak trees. Empty tractor trailer was moved from its mooring blocks.
Thunderstorm Wind, Fremont
- When
- June 11, 6:00 PM CST
- Where
- Fremont County, 0.52 mi W of Mc Paul
- Measured
- 75 kt (86 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Storm Chaser
- Coordinates
- 40.820, -95.810
A total of 9 semi-trucks were overturned on Interstate 29 west of Thurman. Two drivers were injured and taken by ambulance to a hospital. Interstate 29 was closed in both directions after the damaging wind gust overturned the trucks. Numerous trees and power lines were down west of Thurman. In Thurman, there were a lot of trees uprooted along with damage to roofs of homes.
Thunderstorm Wind, Pottawattamie
- When
- June 11, 6:01 PM CST
- Where
- Pottawattamie County, 1.25 mi WNW of Carson
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -95.450
Thunderstorm Wind, Fremont
- When
- June 11, 6:10 PM CST
- Where
- Fremont County, 1.05 mi W of Thurman
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -95.750
Thunderstorm Wind, Fremont
- When
- June 11, 6:15 PM CST
- Where
- Fremont County, 2.96 mi ENE of Percival
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.770, -95.750
Three farm storage buildings were destroyed 3 miles south of Thurman.
Thunderstorm Wind, Fremont
- When
- June 11, 6:22 PM CST
- Where
- Fremont County, 0.52 mi E of Sidney
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -95.640
Thunderstorm Wind, Montgomery
- When
- June 11, 6:28 PM CST
- Where
- Montgomery County, 0.52 mi E of Coburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.920, -95.270
Shingles blown off homes and small tree limbs blown down.
Thunderstorm Wind, Page
- When
- June 11, 6:35 PM CST
- Where
- Page County, 0.69 mi S of Shenandoah
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.760, -95.370
Thunderstorm Wind, Fremont
- When
- June 11, 6:38 PM CST
- Where
- Fremont County, 2.71 mi WSW of Shenandoah
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.760, -95.420
Thunderstorm Wind, Montgomery
- When
- June 11, 6:38 PM CST
- Where
- Montgomery County, 0.52 mi W of Red Oak
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.020, -95.240
Thunderstorm Wind, Page
- When
- June 11, 7:01 PM CST
- Where
- Page County, 0.87 mi NW of Clarinda
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.740, -95.040
Thunderstorm Wind, Page
- When
- June 11, 7:03 PM CST
- Where
- Page County, 0.87 mi NW of Clarinda
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.740, -95.040
Thunderstorm Wind, Page
- When
- June 11, 7:15 PM CST
- Where
- Page County, 0.52 mi W of Clarinda Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.720, -95.030
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Florida, June 11, 20181 death · 0.75 in hail · 3 events
- Flash Flooding and Flooding in Illinois, June 11 to 12, 2018$65,000 · 1.75 in hail · 20 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 20182 injured · $45,000 · 5 events
- Lightning Strike in North Carolina, June 11, 2018$100,000 · 1 event
- Tornadoes and Flash Flood in Nebraska, June 11, 2018EF0 · 36 events
- Flash Flooding in Indiana, June 11 to 12, 2018$50,000 · 2 events
- Damaging Wind in North Carolina, June 11, 2018$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 11 to 12, 20181.5 in hail · 33 events
- High Wind and Strong Wind in Minnesota, June 11, 2018$33,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, June 11 to 12, 20182 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 11, 2018$19,000 · 1 in hail · 12 events
- Flash Flooding in Indiana, June 11 to 13, 2018$23,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771342, 771252, 771255, 771256, 771253, 771257, 771254, 771258, 771259, 771260, 771261, 771262, 771263.